Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 8, NWS Morristown, TN

March 14, 2016Sullivan County, Washington County, Tennessee; Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Mar 14, 2016, 2:49 PM EDT for Sullivan County, Washington County, Tennessee; Scott County, Virginia. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2016, 2:49 PM EDT (18:49 UTC)
Expired
Mar 14, 2016, 3:30 PM EDT
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Sullivan County, TN, Washington County, TN, Scott County, VA

The radar

The Knoxville radar (KMRX), 84 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 3:02 PM EDTHAIL 1Gray, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

823 
WUUS54 KMRX 141849
SVRMRX
TNC163-179-VAC169-141930-
/O.NEW.KMRX.SV.W.0008.160314T1849Z-160314T1930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT MON MAR 14 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WASHINGTON COUNTY IN EASTERN TENNESSEE...
  WESTERN SULLIVAN COUNTY IN EASTERN TENNESSEE...
  SOUTHEASTERN SCOTT COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 330 PM EDT

* AT 248 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GRAY...OR 11
  MILES WEST OF JOHNSON CITY...MOVING NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  JOHNSON CITY...KINGSPORT...BRISTOL...JONESBOROUGH...SPURGEON...OAK
  GROVE...COLONIAL HEIGHTS...WALNUT HILL...GRAY...BLUFF CITY...LEESBURG...
  BLOUNTVILLE...BLOOMINGDALE...FALL BRANCH...SULLIVAN GARDENS...AVONDALE
  AND TRI-CITY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3622 8257 3628 8264 3641 8263 3642 8265
      3641 8270 3643 8268 3644 8269 3669 8242
      3660 8229 3660 8228 3652 8218
TIME...MOT...LOC 1848Z 222DEG 27KT 3635 8258 

HAIL...1.00IN
WIND...60MPH
 
$$

DH
1 follow-up statement
682 
WWUS54 KMRX 141905
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT MON MAR 14 2016

TNC163-179-VAC169-141930-
/O.CON.KMRX.SV.W.0008.000000T0000Z-160314T1930Z/
WASHINGTON TN-SULLIVAN TN-SCOTT VA-
305 PM EDT MON MAR 14 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR NORTHEASTERN WASHINGTON...WESTERN SULLIVAN AND SOUTHEASTERN SCOTT
COUNTIES...

AT 304 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SPURGEON...OR 7
MILES SOUTHEAST OF KINGSPORT...MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...BRISTOL...JONESBOROUGH...SPURGEON...OAK GROVE...
COLONIAL HEIGHTS...WALNUT HILL...GRAY...BLUFF CITY...BLOUNTVILLE...
BLOOMINGDALE AND TRI-CITY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3630 8248 3634 8254 3646 8257 3649 8259
      3650 8261 3669 8242 3660 8229 3660 8228
      3652 8218
TIME...MOT...LOC 1904Z 222DEG 27KT 3644 8247 

HAIL...1.00IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 14, 1:36 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 14, 1:36 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
136 PM EDT MON MAR 14 2016

.AVIATION...UPPER LEVEL TROUGH MOVING INTO THE SOUTHERN APPALACHIAN
REGION GENERALLY ON SCHEDULE. SCATTERED SHOWERS BUILDING EAST
NORTHEAST ACROSS THE SOUTHERN VALLEY REGION. BEST INSTABILITY
MAINLY NORTH OF I-40 WHERE PLACED SOME THUNDER IN THE FORECAST AT
TRI LATER IN THE DAY IN CONCERT WITH THE PROJECTED MOVEMENT OF THE
UPPER LOW. CEILINGS MAY FLIRT WITH THE MVFR CATEGORY AS A SHOWER
GOES OVER A TERMINAL BUT THE BEST CHANCE OF MVFR FLIGHT CONDITIONS
WILL BE LATER TONIGHT AT TRI WHERE A LOWER LAYER COULD FORM. MODELS
INDICATE THERE COULD STILL BE A BIT OF A SURFACE PRESSURE GRADIENT
AROUND KEEPING SURFACE CONDITIONS MIXED SO JUST APPLIED SOME MVFR
FOG AT CHA KEEPING VISIBILITY VFR AT TYS AND TRI. THE LOWER CEILING
MAY HANG ON LONGER AT TRI BUT SHOULD IMPROVE TO VFR BY MID MORNING
TUESDAY.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Mar 14, 10:21 AM EDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
1021 AM EDT MON MAR 14 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-151430-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1021 AM EDT MON MAR 14 2016 /921 AM CDT MON MAR 14 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...AS AN UPPER-LEVEL LOW PRESSURE SYSTEM MOVES ACROSS THE
REGION. THE PRIMARY THREATS WITH THE STRONGEST STORMS WILL BE
LOCALIZED DAMAGING WIND GUSTS UP TO 60 MPH...AND HAIL UP TO THE
SIZE OF A QUARTER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON IN SUPPORT OF
SEVERE WEATHER OPERATIONS.

In the hours before

Special weather statement, Mar 14, 1:38 PM EDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
138 PM EDT MON MAR 14 2016

TNZ014-015-VAZ001-141830-
CLAIBORNE TN-HANCOCK TN-LEE VA-
138 PM EDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CLAIBORNE...
NORTHWESTERN HANCOCK AND SOUTHWESTERN LEE COUNTIES UNTIL 230 PM
EDT...

AT 138 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HARROGATE-SHAWANEE...OR 19 MILES NORTHWEST OF RUTLEDGE...MOVING
NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NEW TAZEWELL...TAZEWELL...HARROGATE-SHAWANEE...CUMBERLAND GAP...ROSE
HILL...ARTHUR AND EWING.

LAT...LON 3669 8316 3642 8366 3656 8380 3658 8377
      3658 8369 3662 8365 3667 8352 3667 8342
      3670 8334 3674 8321
TIME...MOT...LOC 1738Z 230DEG 25KT 3654 8366

DH
Special weather statement, Mar 14, 2:19 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
219 PM EDT MON MAR 14 2016

TNZ016-017-042-044-VAZ005-141900-
WASHINGTON TN-HAWKINS TN-SULLIVAN TN-NORTHWEST GREENE TN-SCOTT VA-
219 PM EDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GREENE...
NORTHWESTERN WASHINGTON...WESTERN SULLIVAN...EAST CENTRAL HAWKINS AND
SOUTHEASTERN SCOTT COUNTIES UNTIL 300 PM EDT...

AT 218 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GREENEVILLE...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JOHNSON CITY...KINGSPORT...GREENEVILLE...BRISTOL...TUSCULUM...WEBER CITY...
SPURGEON...OAK GROVE...COLONIAL HEIGHTS...GRAY...CHURCH HILL...MOUNT
CARMEL...BAILEYTON...BLOUNTVILLE...BLOOMINGDALE...FALL BRANCH...HILTONS...
JEAROLDSTOWN...SULLIVAN GARDENS AND TRI-CITY AIRPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3670 8249 3651 8225 3613 8282 3626 8297
TIME...MOT...LOC 1818Z 225DEG 33KT 3625 8283

DH
Special weather statement, Mar 14, 2:20 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
220 PM EDT MON MAR 14 2016

VAZ001-002-141900-
LEE VA-WISE VA-
220 PM EDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND SOUTHWESTERN WISE
COUNTIES UNTIL 300 PM EDT...

AT 220 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES WEST OF JONESVILLE...MOVING NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
JONESVILLE...BIG STONE GAP...PENNINGTON GAP...APPALACHIA...ST. CHARLES...
DRYDEN AND ROSE HILL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3685 8268 3683 8272 3683 8275 3680 8277
      3659 8317 3660 8334 3667 8342 3671 8330
      3674 8320 3674 8314 3678 8313 3680 8310
      3683 8310 3685 8307 3685 8301 3687 8291
      3690 8287 3695 8286 3697 8287
TIME...MOT...LOC 1820Z 225DEG 33KT 3667 8328

DH
Special weather statement, Mar 14, 2:24 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
224 PM EDT MON MAR 14 2016

NCZ060-TNZ086-087-101-102-141915-
CHEROKEE NC-SOUTHEAST MONROE TN-NORTHWEST MONROE TN-WEST POLK TN-
EAST POLK TN-
224 PM EDT MON MAR 14 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE...POLK AND
SOUTHWESTERN MONROE COUNTIES UNTIL 315 PM EDT...

AT 223 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF BENTON...MOVING EAST AT 35 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURPHY...BENTON...DUCKTOWN...CULBERSON...PARKSVILLE...TURTLETOWN...HIAWASSE
DAM...HOT HOUSE...BULLET CREEK...RELIANCE...BIG FROG MOUNTAIN...ARCHVILLE...
COKER CREEK...UNAKA AND VIOLET.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3499 8469 3512 8473 3517 8470 3520 8470
      3537 8420 3501 8398 3499 8407
TIME...MOT...LOC 1823Z 248DEG 29KT 3502 8462

DH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 5:04 AM EDTDense Fog AdvisoryMRXCarter, Greene, Hancock, Hawkins, Johnson, Sullivan and 2 more5 hr
Mar 14, 1:38 PM EDTSpecial Weather StatementMRXClaiborne52 min
Mar 14, 2:19 PM EDTSpecial Weather StatementMRXGreene, Sullivan41 min
Mar 14, 2:24 PM EDTSpecial Weather StatementMRXPolk51 min
Mar 14, 3:07 PM EDTSpecial Weather StatementMRXScott38 min
Mar 14, 3:27 PM EDTSpecial Weather StatementMRXSullivan48 min
Mar 14, 3:37 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan53 min
Mar 14, 3:48 PM EDTSpecial Weather StatementMRXScott42 min
Mar 14, 4:00 PM EDTSpecial Weather StatementMRXSullivan45 min
Mar 14, 4:12 PM EDTSpecial Weather StatementMRXCarter, Johnson63 min
Mar 14, 4:31 PM EDTSpecial Weather StatementMRXJohnson44 min
Mar 14, 5:15 PM EDTSpecial Weather StatementMRXKnox45 min
Mar 14, 2:20 PM EDTSpecial Weather StatementMRXLee40 min
Mar 14, 2:57 PM EDTSpecial Weather StatementMRXWise, City of Norton48 min
Mar 14, 3:10 PM EDTSevere Thunderstorm WarningMRXLee, Scott, Wise, City of Norton50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.